Idaho, 2012

Wildfire in Idaho, July 22 to 25, 2012

July 22 to 25, 2012 · NWS PIH · 1 event in 1 county or zone

Lightning started a 34,000 acre fire 10 miles southeast of Shoshone. It occurred in open land and no damage occurred to structures.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning started a 34,000 acre fire 10 miles southeast of Shoshone. It occurred in open land and no damage occurred to structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 22, 12:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 12:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT SUN JUL 22 2012

.DISCUSSION...UPPER LOW OVER VICTORIA ISLAND IN COMBINATION WITH
WEAK UPPER SHORTWAVE HAS SHIFTED THE PLUME OF MONSOON MOISTURE
BACK OVER SE IDAHO TODAY WITH ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPING THIS MORNING AND CONTINUING INTO EARLY AFTERNOON.
EXPECT CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE UPPER LOW MOVING THROUGH SOUTHERN
CANADA WILL TURN FLOW MORE WESTERLY AND MONSOON MOISTURE WILL
SHIFT EAST A BIT FOR MONDAY. EXPECT THIS TO FUEL SCATTERED TSTMS
IN THE EASTERN HIGHLANDS...WITH ISOLD COVERAGE ELSEWHERE. THIS
CONTINUES TO TRACK EAST THROUGH SOUTHERN CANADA AND WESTERLY FLOW
WILL PERSIST OVER SOUTHEAST IDAHO. THUS MONSOON MOISTURE REMAINS
LIMITED TO THE SOUTHERN AREAS NEAR THE UTAH BORDER SO THREAT OF
ISOLATED CONVECTIVE SHOWERS WILL REMAIN OVER THE SOUTHERN QUARTER
OF THE PIH CWA FOR TUESDAY THROUGH THURSDAY. BEHIND THIS UPPER LOW
RIDGING BEGINS TO REBOUND OVER THE NORTHERN ROCKIES BRINGING
SLIGHT WARMING TREND FOR LATER IN THE WEEK. MONSOON MOISTURE LURKS
TO OUR SOUTH FOR THE REMAINDER OF THE FORECAST PERIOD AND EARLY
INDICATIONS ARE FOR ANOTHER WEAK SURGE NORTHWARD FOR FRIDAY AND
SATURDAY FOR ANOTHER THREAT OF CONVECTIVE SHOWERS MAINLY OVER
ELEVATED TERRAIN. DSH

&&

.AVIATION...HAVE VCTS AT ALL TAF SITES THIS AFTERNOON.  PIH DID PICK
UP A BRIEF SHOWER TOO AND MAY NEED TO ADD SOME SHOWERS AND TEMPO
THUNDER AS WELL ESPECIALLY AT BYI...PIH AND IDA THIS AFTERNOON.
WINDS SHOULD REMAIN LIGHT OTHER THAN NEAR THUNDERSTORMS.  WEAK COLD
FRONT PASSES MONDAY AND EXPECT 10 TO 20 KNOT WINDS AT BYI...PIH AND
IDA MONDAY AFTERNOON. GK

&&

.FIRE WEATHER...THUNDERSTORMS STARTING TO DEVELOP AGAIN THIS
AFTERNOON AFTER A BRIEF BREAK.   WILL KEEP RED FLAG WARNING GOING
THOUGH MAY NOT BE MORE THAN ISOLATED.  MONSOONAL MOISTURE IN PLACE
AND STARTING TO GET DEVELOPMENT IN CLEAR AIR WEST OF THE MOISTURE
AXIS.  SO EXPECT SEVERAL MORE HOURS OF POTENTIAL THUNDERSTORM
ACTIVITY.  UPPER LOW PASSES TO NORTH ON MONDAY AND DRIVES THROUGH A
WEAK COLD FRONT.  FOR NOW THINK BOTH WINDS AND RELATIVE HUMIDITY ON
RIDGE TOPS MAY NOT BE ENOUGH FOR RED FLAG CRITERIA.  WILL HOLD OFF
ON THAT BUT EXPECT BREEZIER CONDITIONS MONDAY.  GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BELOW 6500 FEET FOR
THE IDZ409-477.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BELOW 6000 FEET FOR
THE IDZ413-476.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BELOW 5500 FEET FOR
THE IDZ412.

&&
Hazardous weather outlook, Jul 22, 3:03 AM MST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
403 AM MDT SUN JUL 22 2012

IDZ017>025-031-032-231200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
403 AM MDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER RED FLAG WARNINGS DUE TO LIGHTNING ACTIVITY HAVE BEEN
ISSUED FOR THIS AFTERNOON AND EVENING FOR PORTIONS OF CENTRAL AND
EASTERN IDAHO. CHECK THE LATEST URGENT FIRE WEATHER MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING LIGHTNING IS EXPECTED AGAIN ON MONDAY
AFTERNOON AND EVENING. THE ATMOSPHERE SHOULD BECOME MORE STABLE

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 22, 2:03 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
303 PM MDT SUN JUL 22 2012

IDZ017-022-222200-
MINIDOKA ID-LINCOLN ID-CASSIA ID-
303 PM MDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 400 PM MDT

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FILER TO 5 MILES
SOUTH OF KIMBERLY TO 8 MILES SOUTHEAST OF ROGERSON..AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   DIETRICH...

LAT...LON 4241 11429 4242 11409 4251 11407 4254 11399
      4254 11394 4276 11395 4276 11405 4280 11407
      4280 11434 4284 11439 4284 11448 4300 11423
      4276 11379 4230 11391 4214 11428
TIME...MOT...LOC 2102Z 232DEG 22KT 4265 11461 4248 11436
          4216 11443

HEDGES
Special weather statement, Jul 22, 3:01 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT SUN JUL 22 2012

IDZ017-022-222300-
MINIDOKA ID-LINCOLN ID-CASSIA ID-
401 PM MDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 500 PM MDT

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HAZELTON..MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BURLEY...
   HEYBURN... PAUL AND  VIEW...
   RUPERT...

LAT...LON 4242 11410 4243 11408 4252 11406 4254 11394
      4273 11395 4293 11372 4240 11342 4237 11407
TIME...MOT...LOC 2201Z 245DEG 22KT 4249 11402

HEDGES

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Magic Valley

When
July 22, 4:00 PM MST to July 25, 10:00 AM MST
Where
Eastern Magic Valley forecast zone
Reported by
Park/Forest Service

Lightning started a 34,000 acre fire 10 miles southeast of Shoshone. It occurred in open land and no damage occurred to structures.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405329.